The Telegraph
 
 
ARCHIVES
Since 1st March, 1999
 
THE TELEGRAPH
 
 
Email This Page
All substances can’t be traced: Hospital
- Experts hint at narcotics cocktail

New Delhi, June 3: Doctors have pulled Rahul Mahajan back from his near-death encounter, but the mystery of what pushed him to the brink has deepened with doctors claiming their tests had ruled out most illicit and recreational drugs.

However, doctors at Indraprastha Apollo Hospital who treated Rahul conceded that these tests have limitations. “Our job is to treat the patient. We’re not an investigating agency,” said Anupam Sibal, Apollo Hospital’s medical director.

Rahul, who had been wheeled into hospital with a pulse of less than 20, an unrecordable blood pressure and some jerky gasps masquerading as breathing early on Friday, was weaned off the ventilator this morning and had a sip of water, doctors said.

“He’s conscious. He’s had water to drink and he’s made significant progress,” Sibal said this evening.

“We gave him supportive treatment and we found nothing needing an antidote,” he added.

Apollo doctors said they had screened Rahul’s urine and blood samples for several toxic substances, including a number of illicit and recreational drugs, but the tests were negative for cannabinoids, cocaine, opiates, among other narcotics.

The tests did reveal 18.4 mg per 100 ml of alcohol in blood, but doctors said this figure is “not dramatically high”.

The tests also revealed the presence of benzodiazapene, a sedative, which doctors have explained by saying that Rahul had been known to be taking.

“All we can say is that he had symptoms of acute poisoning ' we could not identify the toxic substance,” said Dr Vinit Suri, an Apollo neurologist. “But any toxicological screening has limitations ' all substances cannot be detected,” he said.

An independent pharmacology expert not connected with the case told The Telegraph that the symptoms that Rahul had displayed were suggestive of a cocktail of drugs and not cocaine alone.

“Cocaine by itself would have caused high blood pressure and high temperature,” said Yoginder Gupta, professor of pharmacology at the All India Institute of Medical Sciences.

Rahul had been brought with low blood pressure, low respiration and constricted pinpoint pupils ' less than 2 mm in size. These symptoms are similar to those caused by heroin, an expert in toxicology said requesting not to be named.

A combination of cocaine and heroin ' a narcotic sold on the street as speedball ' could have caused such symptoms.

“Speedball and alcohol would be a potentially lethal combination,” he said.

The body rapidly converts most toxic substances into products called metabolites. Most screening tests do not look for actual molecules of toxic substances, but for residual metabolites.

Pharmacology experts point out that the test results can be influenced by the time elapsed between the consumption of a toxic substance and the time at which a urine sample was taken.

However, Apollo doctors also told The Telegraph that they had not specifically tested for a compound called cocaethylene, a product of combining cocaine and alcohol.

Top
Email This Page